Dangers of Smoking While Wearing a Nicotine Patch

If you are trying to quit smoking, you know that it won't be an easy task. There are lots of resources available now to help you in your journey. You should consult your physician before starting a smoking cessation program so that he may evaluate your medical condition and provide advice specifically suited to your needs to ensure medical safety and the highest chances of quitting successfully. If you choose to use nicotine patches, these are available over the counter without a prescription. However, never use a nicotine patch and smoke at the same time. Smoking and wearing a nicotine patch at the same time can cause a nicotine overdose which can sometimes cause death. Be aware of any symptoms you develop while wearing a nicotine patch to recognize a possible nicotine overdose.

It's Hard to Quit Smoking
Credit: zyxeos30/iStock/Getty Images

Nausea and Vomiting

One of the first symptoms of a nicotine overdose is nausea. Eventually the nausea will worsen and you may experience nausea with vomiting. This occurs as your body is trying to rid itself of the nicotine that it recognizes as a poison.

Blood Pressure Changes

Initially, a nicotine overdose will cause a rise in blood pressure. If you are continually smoking while wearing the nicotine patch or have been exposed to high levels of nicotine, your blood pressure will then begin to decrease. Low blood pressures can then cause irreversible kidney damage.

Headache

As blood pressure changes occur, headaches are common. The headaches will be worse when your blood pressure is high and may feel unbearable. You may feel that it is one of the worst headaches that you have ever experienced. However, some people may only experience mild headaches, or less commonly, no headache at all.

Rapid Heartbeat

Nicotine is a stimulant that acts on the central nervous system. The central nervous system controls many bodily functions, but of the most important is heart rate. While experiencing a nicotine overdose, you will experience an increased heart rate. Your pulse may feel very rapid and weak. Following this, your heart rate will slow as your body succumbs to the effects of nicotine poisoning.

Weakness

One of the last symptoms that people experience is weakness and fatigue. Breathing and heart rate begin to slow and you may experience dizziness and drowsiness. Without medical attention, breathing and heart rate may cease altogether or you may fall into a coma.

Is This an Emergency?

If you are experiencing serious medical symptoms, seek emergency treatment immediately.
references & resources
Load Comments